Cardiac Rehabilitation: Medicine and Exercise
If you are in a cardiac rehab program, you are probably taking medicines for your heart and for other health reasons.
Some prescribed medicines can change your heart rate, blood pressure, and overall ability to exercise. It's important for your rehab team to know what medicines you take.
Give your rehab team a list of the medicines you are taking, especially if they cause any side effects during exercise.
Which medicines affect exercise?
This table lists medicines that you might be taking and how they affect exercise.
Affect heart rate (HR)?
Affect blood pressure (BP)?
Affect exercise capacity?
|Angiotensin-converting enzyme (ACE) inhibitors||No||Lower BP||No|
|Angiotensin II receptor blockers (ARBs)||No||Lower BP||No|
|Antiarrhythmic agents||May lower HR, depending on the type of medicine||No||No|
|Beta-blockers||Lower HR||Lower BP||Decrease, but may increase if you have angina|
|Bronchodilators||Raise HR||No||Increase capacity|
|Calcium channel blockers||Raise or lower HR (depending on the drug)||Lower BP||No|
|Digoxin||Lower HR||No||Increase, if atrial fibrillation or heart failure is present|
|Nitrates (nitroglycerin)||Raise HR||Lower BP||Increase, if angina or heart failure is present|
|Vasodilators||Raise HR||Lower BP (raises BP after exercise)||No|
Anxiety and depression medicines
Medicines for anxiety or depression may affect your blood pressure and heart rate.
increase your heart rate as well as decrease your blood pressure at rest and
during exercise. But some antidepressants can increase blood pressure.
If you are concerned about effects from your medicine, talk with your doctor.
- Dual-acting serotonin and noradrenaline reuptake inhibitors may increase your heart rate and blood pressure.
- Tricyclic antidepressants may lower your blood pressure or cause heart rhythm problems. These medicines are generally not prescribed for people who have heart problems.
- Selective serotonin reuptake inhibitors (SSRIs) have few heart-related side effects.
- Minor tranquilizers may lower both your heart rate and blood pressure by controlling your anxiety. They will probably not affect your exercise capacity.
- Major tranquilizers may lower both your heart rate and blood pressure at rest and during exercise.
- Lithium will likely not change your heart rate or blood pressure at rest or during exercise. This drug may affect your ECG by causing T-wave changes and arrhythmias both at rest and during exercise.
|Rakesh K. Pai, MD, FACC - Cardiology, Electrophysiology|
|John A. McPherson, MD, FACC, FSCAI - Cardiology|
|Last Revised||September 27, 2012|
Last Revised: September 27, 2012
To learn more visit Healthwise.org
© 1995-2014 Healthwise, Incorporated. Healthwise, Healthwise for every health decision, and the Healthwise logo are trademarks of Healthwise, Incorporated.